Alert archive / Colorado / Flash Flood Warnings in 2010

Flash Flood Warning 18, NWS Denver/Boulder, CO

August 2, 2010Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 2, 2010, 8:10 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2010, 8:10 PM MDT (02:10 UTC)
Expired
Aug 2, 2010, 10:15 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 67 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WGUS55 KBOU 030210
FFWBOU
COC039-073-030415-
/O.NEW.KBOU.FF.W.0018.100803T0210Z-100803T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
810 PM MDT MON AUG 2 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1015 PM MDT

* AT 809 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 9 MILES NORTH OF KUTCH...OR 18
  MILES SOUTHWEST OF LIMON. THIS STORM WAS MOVING NORTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KUTCH.

THIS WARNING INCLUDES...NORTH RUSH CREEK...MIDDLE RUSH 
CREEK...APACHE CREEK...AND HORSE CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

&&

LAT...LON 3910 10386 3908 10370 3895 10361 3886 10359
      3886 10372 3882 10384 3895 10398

$$
2 follow-up statements
492 
WGUS75 KBOU 030302
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
902 PM MDT MON AUG 2 2010

COC039-073-030415-
/O.CON.KBOU.FF.W.0018.000000T0000Z-100803T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN CO-ELBERT CO-
902 PM MDT MON AUG 2 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
SOUTHEASTERN ELBERT AND CENTRAL LINCOLN COUNTIES...

AT 858 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN FROM A THUNDERSTORM 7 MILES NORTH OF KUTCH...OR ABOUT 21
MILES SOUTHWEST OF LIMON. THIS STORM WAS MOVING NORTH AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KUTCH.

THIS INCLUDES NORTH RUSH CREEK...MIDDLE RUSH CREEK...ANTELOPE CREEK
AND MUSTANG CREEK.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER CLIMB TO HIGHER GROUND.

&&

LAT...LON 3910 10386 3908 10370 3895 10361 3886 10359
      3886 10372 3882 10384 3895 10398

$$
500 
WGUS75 KBOU 030415
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1015 PM MDT MON AUG 2 2010

COC039-073-030425-
/O.EXP.KBOU.FF.W.0018.000000T0000Z-100803T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN CO-ELBERT CO-
1015 PM MDT MON AUG 2 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN ELBERT AND
CENTRAL LINCOLN COUNTIES...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND IS NO LONGER
EXPECTED TO PRODUCE FLASH FLOODING.

LAT...LON 3910 10386 3908 10370 3895 10361 3886 10359
      3886 10372 3882 10384 3895 10398

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:18 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 2, 3:18 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
318 PM MDT MON AUG 2 2010

.SHORT TERM...WATER VAPOR LOOPS SHOW SHORTWAVE NEAR FOUR CORNERS...
HASN'T MOVE MUCH IN THE LAST FEW HOURS. SCATTERED SHOWERS AND STORMS
HAVE DEVELOPED OVER THE MOUNTAINS AND FOOTHILLS AHEAD OF THE WAVE.
MOST OF THE ACTIVITY IS OCCURRING ACROSS LARIMER COUNTY. ACARS
SOUNDINGS SHOW PLAINS STILL CAPPED. INTEGRATED PRECIPITABLE WATER
VALUES NEARING AN INCH AND A QUARTER ACROSS URBAN CORRIDOR. STORMS
SHOULD PRODUCE SOME HEAVY RAIN. BASED ON RADAR...IT APPEARS THAT
STORMS ARE MOVING ROUGHLY 10 KTS. SO FAR NO FLOODING ISSUES AND
STORM MOVEMENT SHOULD KEEP THINGS FROM HANGING AROUND IN ONE PLACE.
MODELS SHOW SHORTWAVE WEAKENING AS IT MOVES ACROSS NORTHEAST
COLORADO THIS EVENING. BULK OF THE ASCENT STAYS TO THE SOUTH OF THE
CFWA..THOUGH THERE IS A BIT ACROSS THE AREA. BASED ON THIS
APPROACHING WAVE...WILL KEEP THE HIGHER POPS ACROSS THE SOUTHERN
SECTIONS OF THE CFWA THIS EVENING. MODELS KEEP SOME ASCENT ACROSS
AREA OVERNIGHT...ENOUGH TO KEEP SOME SHOWERS AND LOW POPS ACROSS
AREA. MODELS PAINT SOME LIGHT QPF ACROSS REGION. AIRMASS SHOULD
STABILIZE A BIT...BUT WILL KEEP THE THREAT OF THUNDER AS WELL. ON
TUESDAY...ALL MODELS INDICATE SUBSIDENCE AND QG DESCENT ACROSS
REGION BY 18Z BEHIND EXITING SHORTWAVE. IF THIS PANS OUT...MOST OF
THE ACTIVITY COULD OCCUR DURING THE MORNING. FOR NOW WILL KEEP THE
CHANCE POPS FOR THE AFTERNOON. BEST CHANCE FOR STORMS LOOKS TO BE
ACROSS THE SOUTHWEST PORTION OF THE CWFA. PRECIPITABLE WATER VALUES
PROGGED TO INCREASE TO 1.3 INCHES ACROSS PLAINS AND AROUND EIGHT
TENTHS OF AN INCH OVER THE MOUNTAINS. FORECAST SOUNDINGS SHOW WEAK
STORM MOTION. SO ANY STORM THAT DEVELOPS WILL BE SLOW MOVING AND
COULD PRODUCE BRIEF HEAVY RAIN.

.LONG TERM...AN UPPER LEVEL RIDGE WILL BE CENTERED OVER THE SCNTRL
US ON TUE AS A DISTURBANCE IS FCST TO MOVE ACROSS NERN COLORADO.
THE GFS HAS THIS FEATURE OVER NERN CO BY 12Z TUE WHILE THE NAM IS 6
HOURS SLOWER.  IF THIS FEATURE MOVES ACROSS EARLIER AS SHOWN BY GFS
THEN BEST CHANCE OF RAIN OVER NERN CO WILL BE IN THE MORNING HOURS
INTO THE EARLY AFTN WITH SUBSIDENCE DEVELOPING BY LATE AFTN INTO THE
EVENING HOURS AS SYSTEM MOVES AWAY FM THE AREA.  IN THE MTNS SOME
DRYING IS SHOWN HOWEVER STILL SHOULD SEE SOME SCT TSTMS IN THE AFTN
HOURS.  HIGHS ON TUE OVER NERN CO WILL DEPEND ON TIMING OF SYSTEM
AND CLOUD COVER AS READINGS MAY ONLY WRM INTO THE 70S OVER THE
PLAINS IF SYSTEM COMES ACROSS QUICKER WHILE READINGS NR THE
FOOTHILLS RISE INTO THE 80S.

.LONG TERM...SHOWERS AND STORMS WILL CONTINUE TO DISSIPATE TUESDAY
EVENING AS SUBSIDENCE MOVES OVERHEAD BEHIND THE PASSING DISTURBANCE.
COULD SEE SOME ACTIVITY LAST THROUGH THE NIGHT...MOST LIKELY OVER
THE FAR EASTERN PLAINS AND SOUTHERN HIGHER TERRAIN.

FLOW ALOFT WILL BECOME MORE WEST NORTHWEST WEDNESDAY AS RIDGING
BUILDS SLIGHTLY UP ALONG THE ROCKY MOUNTAIN RANGE. AT THE SAME
TIME...A SURFACE HIGH WILL BUILD SOUTH ALONG THE LEESIDE OF THE
RANGE TO PUSH A WEAK FRONT INTO THE STATE IN THE MORNING AND CREATE
UPSLOPE FLOW. THIS WILL CREATE ANOTHER DAY OF SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE FORECAST AREA...WITH THE BEST MOISTURE OVER
AND UP AGAINST THE MOUNTAINS. RIDGING ALOFT WILL CONTINUE TO BUILD
OVER THE ROCKIES THURSDAY FOR LESS COVERAGE OF THUNDERSTORMS. THEN
THE MODELS CONTINUE THIS TREND BY SHOWING DRIER AIR AND LESS
COVERAGE OF PRECIPITATION THROUGH THE REST OF THE WEEKEND...SHOULD
SEE NEAR NORMAL TEMPERATURES AND POPS...AND THUNDERSTORMS WILL HAVE
LESS OF A THREAT OF HEAVY RAIN THAT HAS BEEN EXPERIENCED RECEN

&&

.AVIATION...CHANCE FOR THUNDERSTORMS ACROSS AREA THROUGH 04Z...
MAINLY WEST AND SOUTH OF DENVER. HEAVY RAIN AND WIND GUSTS TO 40 MPH
WILL BE THE MAIN THREATS. VFR CONDITIONS TO PREVAIL...THOUGH MVFR
CEILINGS AND VISIBILITIES POSSIBLE WITH THE HEAVIER SHOWERS.
ATMOSPHERE STABLIZE BY 06Z...WITH A FEW SHOWERS LINGERING OVERNIGHT.
CEILINGS COULD LOWER TO AROUND 5000 FEET AGL OVERNIGHT WHICH MAY
IMPACT ILS APPROACHES. LIGHT SOUTHWEST DRAINAGE WINDS WILL LIMIT
DEVELOPMENT OF FOG. CHANCE FOR THUNDERSTORMS AFTER 18Z...MAINLY
ALONG FOOTHILLS AND PALMER DIVIDE AREAS. HEAVY RAIN AND WIND GUSTS
TO 40 MPH AGAIN THE MAIN THREATS WITH MVFR CONDITIONS WITH THE HEAVY
RAIN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/KRIEDERMAN
Hazardous weather outlook, Aug 2, 10:30 AM MDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT MON AUG 02 2010

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1030 AM MDT MON AUG 02 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON
AND EVENING ACROSS NORTHEAST AND NORTH CENTRAL COLORADO. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 70. THE STORMS
WILL BE SLOW MOVING AND MAY PRODUCE HEAVY RAIN WITH RAINFALL RATES
OF UP TO 2 INCHES PER HOUR. THE HEAVY RAINFALL MAY CAUSE LOCALIZED
FLOODING OF LOW LYING AREAS.

THE SHOWERS AND STORMS WILL DECREASE LATE THIS EVENING...THOUGH A
FEW SHOWERS COULD LINGER OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHEAST COLORADO
DURING THE EARLY PART OF TUESDAY BRING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN POSSIBLE OVER THE PLAINS. SHOWERS AND
STORMS SHOULD DISSIPATE BEGINNING IN THE MID TO LATE AFTERNOON AS
SUBSIDENCE SETTLES IN BEHIND THE SHORTWAVE. OTHERWISE MONSOONAL
MOISTURE WILL CONTINUE TO FLOW OVERHEAD THROUGH THE PERIOD WITH A
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...A BIT MORE
NUMEROUS ACROSS THE MOUNTAINS AND HIGHER TERRAIN. THE MAIN THREAT
WITH THESE STORMS WILL BE HEAVY RAIN. TEMPERATURES WILL BE NEAR
NORMAL THROUGH THURSDAY AND THEN SLIGHTLY ABOVE NORMAL FRIDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
REPORTS OF HEAVY RAINFALL AND FLOODING WILL BE APPRECIATED.

LESZCYNSKI/KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:18 PM MDTAreal Flood AdvisoryBOUElbert87 min
Aug 2, 7:40 PM MDTAreal Flood AdvisoryBOULincoln95 min
Aug 2, 7:44 PM MDTAreal Flood AdvisoryBOUElbert, Lincoln91 min
Aug 2, 8:38 PM MDTFlash Flood WarningBOULincoln112 min
Aug 2, 10:05 PM MDTAreal Flood AdvisoryBOUWashington85 min
Aug 3, 5:04 PM MDTSpecial Weather StatementBOUJackson26 min

Nearby

Flash Flood Warnings in Colorado, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.